Chemotherapy was initiated in a 68-year-old man with metastatic lung cancer. Several weeks after the therapy began, dermatitis developed on his scalp and cheeks, and it has not responded to topical hydrocortisone cream. The patient denies symptoms but is bothered by the appearance. Examination reveals multiple pustules and occasional crusts.
Submit your diagnosis to see full explanation.
Targeted anticancer therapies block the growth and spread of neoplastic cells by inhibiting specific pathways involved in tumorigenesis. Epidermal growth factor receptor inhibitors have become standard therapy for several common malignancies, including non-small cell lung cancer,1 advanced colorectal cancer,2 and pancreatic cancer.3
Because the molecules targeted by epidermal growth factor receptors are also present within the skin, cutaneous reactions to these agents occur. The most common skin event is an inflammatory follicular rash affecting the face and scalp and, less frequently, the torso and extremities.4
Biopsy reveals either superficial inflammatory cell infiltrate surrounding hyperkeratotic follicular infundibula or a florid neutrophilic suppurative folliculitis with rupture of the epithelial lining.5 Administering doxycycline at the beginning of chemotherapy may lessen or prevent this cutaneous reaction.6 More refractory folliculitis may require treatment with isotretinoin.7
Stephen Schleicher, MD, is an associate professor of medicine at the Commonwealth Medical College in Scranton, Pennsylvania, and an adjunct assistant professor of dermatology at the Perelman School of Medicine at the University of Pennsylvania in Philadelphia. He practices dermatology in Hazleton, Pennsylvania.
- Cappuzzo F, Ciuleanu T, Stelmakh L, et al. Erlotinib as maintenance treatment in advanced non-small-cell lung cancer: a multicentre, randomised, placebo-controlled phase 3 study. Lancet Oncol. 2010;11(6):521-529.
- Van Cutsem E, Peeters M, Siena S, et al. Open-label phase III trial of panitumumab plus best supportive care compared with best supportive care alone in patients with chemotherapy-refractory metastatic colorectal cancer. J Clin Oncol. 2007;25(13):1658-1664.
- Moore MJ, Goldstein D, Hamm J, et al. Erlotinib plus gemcitabine compared with gemcitabine alone in patients with advanced pancreatic cancer: a phase III trial of the National Cancer Institute of Canada Clinical Trials Group. J Clin Oncol. 2007;25(15):1960-1966.
- Li T, Perez-Soler R. Skin toxicities associated with epidermal growth factor receptor inhibitors. Target Oncol. 2009;4(2):107-119.
- Lacouture ME, Anadkat MJ, Bensadoun RJ, et al. Clinical practice guidelines for the prevention and treatment of EGFR-inhibitor-associated dermatologic toxicities. Support Care Cancer. 2011;19(8):1079-1095.
- Bachet JB, Peuvrel L, Bachmeyer C, et al. Folliculitis induced by EGFR inhibitors, preventive and curative efficacy of tetracyclines in the management and incidence rates according to the type of EGFR inhibitor administered: a systematic literature review. Oncologist. 2012;17(4):555-568.
- Bidoli P, Cortinovis DL, Colombo I, et al. Isotretinoin plus clindamycin seem highly effective against severe erlotinib-induced skin rash in advanced non-small-cell lung cancer. J Thorac Oncol. 2010;5(10):1662-1663.